Haldol

Share on facebook
Share on google
Share on twitter
Share on linkedin

ASK DR. MINDY

MINDY KIM-MILLER, MD, PhD
to learn more about Dr. Mindy click here

Question:

I want to know if Haldol helps a lot to a person with Alzheimer’s. My father’s doctor stopped the medications he used to take (Seroquel,Namenda & Aricept) and put him in Haldol. Is this a good move? The reason why they put him on this med is that he is getting violent…looking for his millions of money and telling me that I am the thief. Now I feel scared all the time every time I am with him. Do you think combining all those medications will help? Please help me.

–M.Y.

Answer:

Haldol is an antipsychotic medication, which is indicated for use in the treatment of schizophrenia. It is also used to control psychotic behavior, so is sometimes referred to as a “chemical restraint.”

In patients with dementia, evidence suggests that it is useful in reducing aggression, but not other agitation behaviors, such as wandering and crying out. Haldol is a popular drug because of its high potency and relative safety in high dosages, and because it causes fewer side effects than most other antipsychotics. However, it does have adverse side effects, and long-term use of major tranquilizers for psychotic behavior is of unproven and unclear benefit. Additionally, elderly patients with dementia-related psychosis, who are treated with antipsychotic drugs, are at an increased risk of death. So Haldol is not approved for the treatment of patients with dementia-related psychosis.
[contact-form-7 id=”8507″ title=”Read More”]

In your person’s case, I cannot speak for his doctor about why some of his other medications were stopped. But in general, it is better to treat with fewer medications when possible, due to the risk of drug-drug interactions and the greater risk of side effects when using multiple drugs. Each person responds slightly differently to medications, so oftentimes the best medication or combination of medications is found through a process of trials. Treatment of agitated behaviors in dementia should be individualized, with careful monitoring of benefits and side effects.

Your person’s physician may add on other medications to his regimen over time. You should discuss your concerns with the doctor. Ultimately, the decisions about his medication regimen should be a team decision between you, his doctor, and your person with dementia if he is capable.

Good luck,

Mindy Kim-Miller, MD, PhD

Dr. Mindy Kim-Miller is a trained medical physician who provides useful, but general answers to questions provided by online visitors. While Dr. Mindy can not provide specific medical advice or services, we hope you find her responses useful in your personal education. All information is provided for informational and educational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. If you suspect you have an illness or disease, or a health related condition of any kind, seek professional medical care with an appropriate health care professional immediately. Do not postpone or delay seeking treatment or disregard professional advice based upon the general answers provided by Dr. Mindy. Dr. Mindy’s advice is not intended to substitute for a visit to your personal physician or other qualified health provider. Any specific medical concerns or questions you may have should be directed to your personal physician or other qualified health provider.

Translate »
Scroll to Top